Hail, Montgomery
- When
- June 20, 1:34 PM EST to 1:38 PM EST
- Where
- Montgomery County, West Carrollton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -84.250
Slow moving thunderstorms developed in a very unstable airmass during the peak heating of the day. These storms were capable of producing damaging winds, heavy rainfall, flooding, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Slow moving thunderstorms developed in a very unstable airmass during the peak heating of the day. These storms were capable of producing damaging winds, heavy rainfall, flooding, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 20, 12:56 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 156 PM EDT FRI JUN 20 2014 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL PUSH EAST ACROSS THE AREA THROUGH THIS EVENING. THIS WILL ALLOW FOR A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY. HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY...RESULTING IN DRIER CONDITIONS FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONLY A FEW TWEAKS WITH THE MORNING UPDATE. AREA OF SHOWERS IS PASSING ACROSS THE NW EDGE OF THE FA...WITH JUST AND ISOLATED CELL S OF KILN. ALTHOUGH THE FA IS IN THIS GENERAL LULL ATTM... DESTABILIZATION WILL OCCUR WITH DAYTIME HEATING. H5 S/W AND SFC LOW WILL BRING ADDITIONAL FORCING LATE TODAY...CAUSING SHOWER AND THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD. KEPT AFTERNOON POPS AT 70 PERCENT. HIGHS IN THE LOWER 80S NORTH TO MID 80S SOUTH STILL LOOK GOOD. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... THUNDERSTORM ACTIVITY SHOULD TAPER OFF FROM WEST TO EAST ACROSS THE AREA THIS EVENING AS SHORT WAVE ENERGY SHIFTS OFF TO OUR EAST. MODELS ARE IN SOME DISAGREEMENT TO HOW MUCH WEAK MID LEVEL RIDGING WILL BE ABLE TO BUILD UP FROM THE SOUTHWEST THROUGH THE WEEKEND AND IT LOOKS LIKE WE MAY STAY IN MORE OF A NORTHWEST FLOW PATTERN ALOFT. THERE ARE SOME SUGGESTIONS OF A FEW WEAK MID LEVEL IMPULSES DROPPING DOWN ACROSS THE AREA THROUGH THE WEEKEND...BUT TIMING AND PLACEMENT VARIES BY MODEL. DUE TO THE UNCERTAINTY AND LOW PROBABILITY...HAVE OPTED TO MAINTAIN THE ONGOING DRY FORECAST THROUGH THE REMAINDER OF THE WEEKEND AT THIS POINT. EXPECT HIGHS BOTH SATURDAY AND SUNDAY IN THE LOW TO MID 80S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA IN NW FLOW ON SATURDAY. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. PRECIPITATION WILL TAPER OFF DURING THE EVENING HOURS. HIGH PRESSURE WILL THEN WORK INTO THE FA AND KEEP DRY CONDITIONS ACROSS THE AREA THROUGH MONDAY. SOUTHERLY FLOW ON MONDAY WILL ALLOW FOR THE WARMEST DAY OF THE LONG TERM WITH HIGH TEMPERATURES IN THE MIDDLE 80S TO AROUND 90. A COLD FRONT WILL APPROACH THE AREA MONDAY NIGHT AND MOVE THROUGH ON TUESDAY. MODELS ARE IN DECENT AGREEMENT WITH THIS FEATURE AND THEREFORE INCREASED PRECIPITATION CHANCES INTO THE LIKELY CATEGORY. UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION ON WEDNESDAY KEEPING PRECIPITATION CHANCES IN THE FORECAST. PRECIPITATION WILL TAPER OFF BY WEDNESDAY EVENING. HIGH PRESSURE AND COOLER TEMPERATURES WILL WORK INTO THE REGION FOR THE REMAINDER OF THE LONG TERM. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... BROKEN LINE OF SHOWERS HAS DEVELOPED FROM NR MNN-DAY-OXD-BMG LINE. TSTM ARE EXPECTED TO CONTINUE TO DEVELOP IN RESPONSE TO A H5 S/W SWINGING UP THE OHIO VALLEY WHICH IS HELPING A WEAK SFC LOW DEVELOP. THE FORCING FROM THESE FEATURES WILL GRADUALLY PUSH E OF THE TAFS BY 00Z. HAVE CARRIED TEMPOS WITH MVFR/IFR CONDITIONS IN THE TSTM FOR THE FIRST 4 TO 5 HOURS OF THE PERIOD. AS THE LIFTS PULLS EAST SOME CLEARING IS EXPECTED. HOWEVER WITH THE LOWER LEVELS REMAINING MOIST AFTER THE CONVECTION...EXPECT MVFR STRATUS AND FOG TO DEVELOP AFT 06Z. THIS WILL LAST TO 12-13Z WHEN THEY SHOULD BREAK UP GIVING WAY TO VFR CONDITIONS. OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...SITES SHORT TERM...JGL LONG TERM...NOVAK AVIATION...SITES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 433 AM EDT FRI JUN 20 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-210845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 433 AM EDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE AREA THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1038 AM EDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 1 SSW BROOKVILLE 39.41N 85.01W
06/19/2014 M2.31 INCH FRANKLIN IN MESONET
STORM TOTAL RAINFALL FROM 330 PM TO 9 PM. MEASURED ON A
USACOE SITE.
0506 AM HEAVY RAIN N CENTERVILLE 39.82N 85.00W
06/20/2014 M1.88 INCH WAYNE IN COCORAHS
24 HOUR RAINFALL TOTAL.
0600 AM HEAVY RAIN 2 NW ECONOMY 40.00N 85.11W
06/20/2014 M2.04 INCH WAYNE IN MESONET
STORM TOTAL RAINFALL FROM 2PM TO 6AM. MEASURED ON A USGS
SITE.
0700 AM HEAVY RAIN 5 E EATON 39.74N 84.54W
06/20/2014 M2.41 INCH PREBLE OH COCORAHS
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN 1 NNE EATON 39.76N 84.63W
06/20/2014 M2.17 INCH PREBLE OH COCORAHS
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN SW HILLSBORO 39.20N 83.62W
06/20/2014 M1.72 INCH HIGHLAND OH COCORAHS
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 1 SW NEW LEBANON 39.74N 84.40W
06/20/2014 M1.67 INCH MONTGOMERY OH COCORAHS
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 1 WNW BROOKVILLE 39.43N 85.02W
06/20/2014 M1.90 INCH FRANKLIN IN COCORAHS
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 1 SW EATON 39.74N 84.65W
06/20/2014 M2.05 INCH PREBLE OH COCORAHS
24 HOUR RAINFALL TOTAL.
0800 AM HEAVY RAIN 4 ESE GRATIS 39.62N 84.46W
06/20/2014 M2.60 INCH MONTGOMERY OH COCORAHS
24 HOUR RAINFALL TOTAL.
&&
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 PM EDT FRI JUN 20 2014
OHZ051-061-201745-
MIAMI OH-MONTGOMERY OH-
121 PM EDT FRI JUN 20 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY AND SOUTHERN
MIAMI COUNTIES THROUGH 145 PM EDT...
AT 117 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PHILLIPSBURG...MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WEST MILTON...
TROTWOOD...VANDALIA...TIPP CITY...HUBER HEIGHTS AND DOWNTOWN DAYTON.
ALSO...UNION...ENGLEWOOD...NORTHVIEW...FORT MCKINLEY...DAYTON
INTERNATIONAL AIRPORT...SHILOH...GINGHAMSBURG...BRANDT...PHONETON AND
BROWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3992 8443 3997 8443 3998 8440 3998 8404
3984 8408 3983 8410 3978 8409 3973 8410
3986 8448 3992 8449
BINAUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
148 PM EDT FRI JUN 20 2014
OHZ061-201815-
MONTGOMERY OH-
148 PM EDT FRI JUN 20 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY COUNTY
THROUGH 215 PM EDT...
AT 144 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BROOKVILLE...MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TROTWOOD AND VANDALIA.
ALSO...UNION...ENGLEWOOD...NEW LEBANON...NORTHVIEW...FORT MCKINLEY...
DREXEL AND SHILOH ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3990 8447 3992 8438 3988 8414 3969 8432
3981 8448
BINAUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
224 PM EDT FRI JUN 20 2014
OHZ061-062-071-201900-
GREENE OH-MONTGOMERY OH-WARREN OH-
224 PM EDT FRI JUN 20 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHEASTERN
MONTGOMERY AND WESTERN GREENE COUNTIES THROUGH 300 PM EDT...
AT 223 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
CARROLLTON...MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KETTERING...
SPRINGBORO...BEAVERCREEK...WAYNESVILLE AND XENIA.
ALSO...OVERLOOK-PAGE MANOR...WOODBOURNE-HYDE PARK...CENTERVILLE...
BELLBROOK...LYTLE...TREBEIN...GREENE COUNTY AIRPORT...OLDTOWN...MOUNT
HOLLY AND ROXANNA ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3982 8417 3973 8385 3947 8408 3958 8437
3959 8437
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 PM EDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND GST KFFO WRIGHT-PATT AFB 39.83N 84.05W
06/20/2014 M47.00 MPH GREENE OH OTHER FEDERAL
&&
HATZOSThe Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
8 flash flood, 3 flood, 2 hail, 1 heavy rain. Local standard time, as filed.
Several streets were inundated with high water near the intersections of Routes 725 and 741 due to heavy rainfall.
Minor street flooding was reported in Fairborn due to heavy rainfall.
High standing water under an overpass trapped a man on top of a car near Linden Avenue and Livingston Avenue.
Two feet of moving water was reported over Vanguard Boulevard and Dayton-Cincinnati Pike due to heavy rainfall.
Multiple water rescues from vehicles were reported in the Washington Park area near Mc Ewen Road, Congress Park, and Paragon Road due to heavy rainfall.
Cars were half submerged in rapidly rising water covering the Dayton Mall parking lot due to heavy rainfall.
High water was moving across portions of Lyons Road in Washington Township due to heavy rainfall.
Urban street flooding was reported in Portsmouth and New Boston due to heavy rainfall.
Tulip Drive in West Carrollton was covered by high moving water due to heavy rainfall.
A residential street was inundated by high water up to the bottom of car doors in West Carrollton due to heavy rainfall.
High water made Camp Ohio Road between Purity and Martinsburg Roads impassible.
Water estimated to be 2 to 3 feet deep was flowing over Five Points-Fincastle Road near State Route 32 due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521208, 521165, 521234, 521205, 521170, 521172, 521173, 521174, 521206, 521175, 521209, 521177, 521207, 521236.